Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 33, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 18, 2024, 9:33 PM CDT for Jackson County, Union County, Illinois; Perry County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2024, 9:33 PM CDT (02:33 UTC)
- Expired
- Apr 18, 2024, 10:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jackson County, IL, Union County, IL, Perry County, MO
The radar
The Paducah radar (KPAH), 90 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 6:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 850 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216
WFUS53 KPAH 190233
TORPAH
ILC077-181-MOC157-190300-
/O.NEW.KPAH.TO.W.0033.240419T0233Z-240419T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
933 PM CDT Thu Apr 18 2024
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northwestern Union County in southern Illinois...
Southern Jackson County in southern Illinois...
Southeastern Perry County in southeastern Missouri...
* Until 1000 PM CDT.
* At 933 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Altenburg, or 14 miles north of Trail Of Tears
State Park, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Grand Tower around 940 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Frohna, Gorham, and Alto Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3771 8926 3754 8928 3759 8960 3760 8961
3759 8962 3760 8964 3760 8966 3775 8964
TIME...MOT...LOC 0233Z 278DEG 21KT 3766 8957
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JGG2 follow-up statements
270
WWUS53 KPAH 190245 RRA
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
945 PM CDT Thu Apr 18 2024
ILC077-181-MOC157-190300-
/O.CON.KPAH.TO.W.0033.000000T0000Z-240419T0300Z/
Union IL-Jackson IL-Perry MO-
945 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH
CENTRAL UNION...SOUTHEASTERN JACKSON AND EASTERN PERRY COUNTIES...
At 945 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Grand Tower, or 10 miles north of Trail Of Tears
State Park, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cedar Lake Area around 955 PM CDT.
Other locations impacted by this tornadic thunderstorm include Alto
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3771 8926 3754 8928 3759 8953 3763 8956
3766 8956 3769 8951
TIME...MOT...LOC 0245Z 284DEG 21KT 3761 8949
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JGG391
WWUS53 KPAH 190253
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
953 PM CDT Thu Apr 18 2024
ILC077-181-MOC157-190303-
/O.EXP.KPAH.TO.W.0033.000000T0000Z-240419T0300Z/
Union IL-Jackson IL-Perry MO-
953 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR NORTH CENTRAL UNION...SOUTHEASTERN JACKSON
AND EASTERN PERRY COUNTIES WILL EXPIRE AT 1000 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3771 8926 3754 8928 3759 8953 3763 8956
3766 8956 3769 8951
TIME...MOT...LOC 0253Z 278DEG 21KT 3761 8947
$$
JGGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:44 PM CDT, 2 hours 49 minutes earlier. Its key messages:
- Thunderstorms expected to develop this afternoon/evening. Widespread damaging winds (30%) will be the prominent hazard with the main line, while large hail (15%) and isolated tornadoes (5%) may also occur.
- Much cooler Friday through the weekend, as highs/lows in the 80s/60s transition to 60s/40s. Some upper 30s are possible both weekend nights, and if skies clear/winds diminish, some frost potential exists then...with the better chance of that occurring being Sunday night.
Area forecast discussion, Apr 18, 6:44 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Paducah KY 644 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Thunderstorms expected to develop this afternoon/evening. Widespread damaging winds (30%) will be the prominent hazard with the main line, while large hail (15%) and isolated tornadoes (5%) may also occur. - Much cooler Friday through the weekend, as highs/lows in the 80s/60s transition to 60s/40s. Some upper 30s are possible both weekend nights, and if skies clear/winds diminish, some frost potential exists then...with the better chance of that occurring being Sunday night. && .DISCUSSION... Issued at 106 PM CDT Thu Apr 18 2024 We are closely tracking a warm front's lift across the area, in advance of a developing and approaching broader/stronger storm system that will produce an all hazards potential severe weather event later this afternoon/evening. Soupy upper 60s surface dew points are in our south already, with lower 70s just about to enter. As the warm sector lifts this pm, the increasing moist tongue with temps rising into the 80s will help instability balloon, with 2000-3000 J/KG Available Potential Energy for Convection at most unstable in the layer. CAMs all model active convection. Some (FV3/ARW) are a little faster and more robust, while others (NAM) are on the opposite end of that, but all agree on the main line approaching late today and blasting thru the area this evening. The FV3/ARW support an aggressive bowing of the northern structure of the line, which is a slight evolution from previous runs. The HRRR and NSSL also bow, but are more solidly split with warm sector convection out ahead, and then main line convection with the cold front's approach. We still like a basic 18-21z warm sector threat, followed by the main threat timing of the potential bowing line from 21-03z. After fropa, storm threat will diminish though some lingering pop may survive thru the overnight. Low clouds may linger til/shortly after daybreak, after which we'll see that cooler/drier air work its way in/across the FA. We are still forecasting a transition from our 80s/60s highs/lows to 60s/40s with this airmass change, that will last thru the weekend. Some upper 30s are possible both weekend nights, with perhaps Sunday night the better chance for frost with clearing skies/diminished winds. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 644 PM CDT Thu Apr 18 2024 Scattered SHRA/TSRA could effect eastern portions of the region early this evening, before a long line of strong to severe storms sweeps quickly eastward across the entire region beginning around 01Z and likely leaving the area by 06Z. Very strong winds are likely with the main line of storms. MVFR ceilings will arrive with the line and a period of IFR ceilings may eventually develop overnight into the early morning hours. Ceilings will lift to VFR by midday. South winds will shift to the northwest behind the line of storms and gusts 20-25kts will be possible through the remainder of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION... AVIATION...DRS
Hazardous weather outlook, Apr 18, 1:35 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 135 PM CDT Thu Apr 18 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 135 PM CDT Thu Apr 18 2024 /235 PM EDT Thu Apr 18 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight The threat of storms will increase to a peak this evening, with all severe hazards in play. The greatest risk is for damaging winds, with large hail and tornadoes also posing potential risks. Frequent deadly lightning and locally heavy rains capable of sporadic flooding are also potential hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Lows in the upper 30s are possible this weekend, with Sunday night perhaps the best chance for frost to develop as skies clear and winds diminish then. These cooler temperatures and thus the chance of frost appears greatest along and north of the Ohio River. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for our ongoing active severe weather watch.
In the hours before
Local storm report, Apr 18, 9:01 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
901 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Dmg 5 E Sesser 38.08N 88.96W
04/18/2024 Franklin IL Public
Tree down on Highway 37 at Gun Creek.
&&
DWSLocal storm report, Apr 18, 9:12 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
912 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Gst Carmi 38.09N 88.17W
04/18/2024 M45 MPH White IL AWOS
&&
bmLocal storm report, Apr 18, 9:22 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
922 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Tstm Wnd Dmg Princeton 38.36N 87.57W
04/18/2024 Gibson IN Public
power outages reported.
&&
bmLocal storm report, Apr 18, 9:26 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
926 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Funnel Cloud 1 N Brownwood 37.10N 89.96W
04/18/2024 Stoddard MO Emergency Mngr
Several funnel clouds reported west of
Advance.
&&
DWSLocal storm report, Apr 18, 9:30 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
930 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Tstm Wnd Gst 3 NE Melody Hill 38.06N 87.48W
04/18/2024 M56 MPH Vanderburgh IN Mesonet
Mesonet station IN016 1.2 NE Melody Hill
(INDOT).
&&
DWSLocal storm report, Apr 18, 9:31 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
931 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Gst 2 N Melody Hill 38.05N 87.52W
04/18/2024 M49 MPH Vanderburgh IN ASOS
ASOS station KEVV Evansville IN.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:22 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 23 min |
| Apr 18, 7:28 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Jackson, Jefferson, Perry, Wayne | 77 min |
| Apr 18, 8:07 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, White | 53 min |
| Apr 18, 8:18 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, White | 57 min |
| Apr 18, 8:53 PM CDT | Severe Thunderstorm Warning | PAH | Wabash, White | 52 min |
| Apr 18, 9:48 PM CDT | Special Weather Statement | PAH | Gallatin | 57 min |
| Apr 18, 9:52 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 23 min |
| Apr 18, 8:07 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 53 min |
| Apr 18, 8:14 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 46 min |
| Apr 18, 8:30 PM CDT | Tornado Warning | PAH | Bollinger, Wayne | 60 min |
| Apr 18, 9:13 PM CDT | Tornado Warning | PAH | Bollinger, Cape Girardeau, Stoddard | 47 min |
| Apr 18, 9:32 PM CDT | Tornado Warning | PAH | Scott, Stoddard | 43 min |
| Apr 18, 10:13 PM CDT | Special Weather Statement | PAH | Scott | 47 min |
| Apr 18, 11:01 PM CDT | Special Weather Statement | PAH | Mississippi, New Madrid | 59 min |
Nearby
Tornado Warnings in Illinois, 2024Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.